Pharmacy errors can lead to dangerous and deadly outcomes
Our attorneys have these safety tips, after handling pharmacy malpractice cases. Use them when you pick up prescriptions at CVS, Walgreens, or other pharmacies.
On February 3, 2017, KPRC Channel 2 aired an investigative piece on pharmacy errors in the Houston area. I appreciate Channel 's2 highlighting this problem, because, as a Texas medical malpractice attorney, I have seen pharmacy mistakes cause injuries or deaths in many cases.
The Channel 2 story started with the story of a seven-month-old boy who had a kidney condition that required him to take maintenance antibiotics. In October 2016, the doctor prescribed a new antibiotic. When it came time for the refill, the baby’s parent’s recognized that the pill looked different.
The dad took the medication back to the CVS Pharmacy, and said that the pharmacy tech was ‘shocked.’ The parents believe that the new prescription was correct, but the one that their boy had taken for the previous month was wrong.
CVS said that that there were no problems with how the prescription was filled. The parents then filed a complaint with the Texas State Board of Pharmacy, which is still under investigation.
Based on my years of experience in handling medical malpractice cases, I know that the Texas government and its licensing boards have the least regulatory oversight in America. If patients and their families are depending on the Texas government to protect them from incompetent doctors and pharmacists, they are in big trouble!
The Texas State Board of Pharmacy is no different.
Sadly, under the lax Texas law, licensed pharmacies are not required to report medication error complaints to the Texas State Board of Pharmacy. Most complaints come from doctors or patients. Even when a complaint is made, the penalties are not usually severe.
According to the Channel 2 investigation, the pharmacy with the most complaints in the Houston area, since 2010, is the CVS on the 9500 block of Broadway, in Pearland.
The pharmacy with the second most complaints in the Houston area is the Walgreens on the 6800 block of S Fry Road in Katy.
Channel 2 also uncovered that the CVS at 3800 block of Old Spanish Trail is now on a two-year probation after giving a patient the wrong medication, rendering the patient nonresponsive and resulting in hospitalization.
Protect Yourself from Pharmacy Errors
Thinking back on the times that I have visited a pharmacy, I have noticed lines of people at the desk and in the drive-through, with one pharmacist and one or two techs behind the desk. Pharmacies have a high volume of work to get through.
Lots of prescriptions to fill plus limited staff equals an opportunity for mistakes when pharmacists dispense medications. Some of the common pharmacy errors include:
Miscount in the number of tablets prescribed.
Wrong directions for use on the prescription label.
Giving one patient another patient’s medication.
Dispensing the wrong medication altogether.
There are some things that you should always do to prevent becoming a victim of pharmacy error.
First, I recommend using the same pharmacy to fill all of your prescriptions. That way, the pharmacy will have a record of all of your past and existing prescriptions, and the pharmacy’s computer system will give the pharmacist and tech warnings messages about potential drug-to-drug interactions that are dangerous.
Second, always talk to the pharmacist when picking up your medications. Often, a tech will check customers out and quickly as, ‘Do you have any questions for the pharmacist?’ Frequently, customers say ‘no’ because they are busy and just want to get home. This is the perfect time to ask the pharmacist to look at the drug and dosage before you leave. This will require the pharmacist to look at the label and then the medication, so it is an extra safety step to make sure that there is no mismatch.
Third, when talking to the pharmacist, ask if the new medication will interfere with any other prescription or over-the-counter medications you are taking.
Fourth, make sure to tell the pharmacist about any health conditions that you have, such as uncontrolled high blood pressure. Some medications have manufacturer warnings that they should not be taken by people who have certain health conditions, like this.
Fifth, before taking the medication, take a quick look at the drug insert that comes with it. Verify the shape, size, markings, and color of the pills match what the drug insert says they should look like.
Sixth, look at the drug insert accompanying the medication under the sections “Warnings” and “Contraindications.” This is a very important part of the drug insert, which discusses complications and bad outcomes that have been documented when the drug was being studied for Food & Drug Administration (FDA) approval, and after the drug was on the market.
Warnings discuss how there is an added risk for patients to take the drug if they have certain conditions or are taking other types of medications. Contraindications list circumstances under which the medication should never be prescribed for a patient.
If you read a warning or contraindication on the drug insert that you think applies to you, then call your prescribing doctor or pharmacist immediately.
And, finally, for the good of everyone, if you encounter a pharmacy error, file a complaint with the Texas State Board of Pharmacy.
Getting Help After Pharmacy Negligence
If you or someone you care for has been harmed by a pharmacy error, contact the experienced Texas health care lawyers at Painter Law Firm PLLC, at 281-580-8800, for a complimentary consultation about your potential case.
Robert Painter is a medical malpractice lawyer at Painter Law Firm PLLC.
LEAVE A COMMENT
Heat stroke is an emergency medical condition that, if not treated properly, can cause organ damage or death
The U.S. Food & Drug Administration (FDA) says that medication errors cause at least one death a day and injure 1.3 million people a year
With every passing minute, a stroke patient loses about two million neurons or brain cells
Whether treatment by medications or cardiac ablation, there are serious risks